How long did it take for you to get off the psychosis medication you were on?

My wife has been doing well after leaving hospital. We could not find a suitable psychiatrist so we are working with our regular doctor to wean her off her medication. It seems like her struggle is now anxiety and she only needs an Ativan as needed. Anyone else have a similiar experience?

7 Replies

oldestnewest
  • Recovery is different for everyone. For me personally, I was on an anti-psychotic for the first year postpartum. Not sure this was necessary but it was the treatment I was given. I encourage your wife to work closely with the doctor, preferably one with perinatal mental health training or one willing to research into the best way to handle your wife's situation. After I stabilized and recovered from postpartum psychosis, anxiety was a big factor for me as well. It would have helped me tremendously if I could have had received therapy from someone with training in perinatal mental health as well as being able to talk to a mother that had recovered from postpartum psychosis. Sadly, neither of these were available to me during my postpartum period. I believe they both would have helped shorten my recovery period. Encourage your wife that she is not alone, she is not to blame & that things will get better with proper care and treatment. This network and forum are great resources as well as Postpartum Support International. Their website is postpartum.net. The support of my husband made all the difference in the world so I know your support must be a blessing to your wife.

  • I was put on medication on 18/9/11 and was gradually weaned off a month later by reducing the dose by 2.5mg every 6 weeks. I finally finished taking them in May 2012. My Psychiatrist didn't have PP experience but he did consult with one who had at our nearest MBU (Mother & Baby Unit) who advised this approach. So it might be worth asking her regular doctor to consult also?

    I felt more overwhelmed than anxious, over really small things like doing the weekly food shop.

    It was only after I finished the drugs that I felt well, might be worth checking if anxiety is a known side effect of Ativan?

    Good luck with getting over this final hurdle.

  • Anxiety is a side effect of the Haldol she is on, but the Ativan (for anxiety/depression) really helps and gives her a few days worry free. (She is 100% herself after taking one).

  • Anyone have experience on Haldol?

  • Hello there, my episode was 25 years ago so I don't know if things have changed but I was on Lithium for a year after recovery and amytriptiline for 6 months.

  • Hi sorry for late response. I was on Olanzapine for a bit longer than a year, and was weaned off slowly. I was with the early intervention team and the psychiatrist there took me off. It was only actually at my request though that they started reducing. Hope that's helpful. At the time I did feel a bit anxious, am I going to get ill again? I am still on anti depressants nearly 2 years after but am in the process of reducing that as well. I feel completely like myself now and feel I am more or less recovered. Hope thats helpful.

  • I too had Olanzapine, reduced after the course of the year following discharge from hospital by the EI team and psychiatrist in the community. They were good at talking about reducing but pretty cautious in actually doing it I found in my experience. Was also taking lithium for 2.5 years altogether, and similar "weaning off" followed. I felt a million times better off the Olanzapine and could really feel the difference, less foggy but also that I had sufficiently recovered for this to be a good thing and it improved my general wellbeing. For me, stopping and reducing meds was really important in terms of milestones, but as long as it is working for you, it's not something that necessarily needs to be done within X years or whatever. Some people remain on meds for many years or permanently, it's whatever works for you and those around you I guess. Hope this helps in some way.

You may also like...